Alert archive / Maine / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 48, NWS Caribou, ME

July 28, 2008Aroostook County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2008, 9:50 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2008, 9:50 PM EDT (01:50 UTC)
Expired
Jul 28, 2008, 10:30 PM EDT
In force
40 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 55 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:30 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 6:30 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
630 PM EDT MON JUL 28 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT THROUGH EARLY TUESDAY.
A SECONDARY COLD FRONT WILL THEN CROSS THE REGION LATER TUESDAY.
HIGH PRESSURE WILL CROSS THE REGION TUESDAY NIGHT. LOW PRESSURE
WILL THEN APPROACH LATER WEDNESDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATED THE GRIDS/ZFP TO REFLECT THE LATEST TRENDS IN REGARDS TO
CONVECTION. THINGS ARE WINDING DOWN AS AREA OF SHOWERS AND ISOLD
TSTMS MOVING ACROSS THE NRN 1/2 OF THE CWA MOVING INTO AN AREA THAT
HAS ALREADY BEEN WORKED OVER BY EARLIER TSTMS. SOME HEAVY RAFL THE
MOST NOTABLE FEATURE W/THIS ACTIVITY. FURTHER S TOWARD CENTRAL AND
DOWNEAST AREAS...ISOLD TSTMS POPPING UP. LAPS SNDGS SHOW THIS REGION
STILL UNSTABLE W/SB CAPES 1500-2000 J/KG. HOWEVER...SINCE WE ARE
PAST PEAK HEATING...WE ARE NOT EXPECTING ANYTHING TOO STG AS
ELEVATED CORES NO MORE THAN 50 DBZS AT 15K FT. KEPT MENTION OF SMALL
HAIL AND HEAVY RAFL THROUGH THE EVENING AND THEN TRANSITIONED THINGS
TO JUST SHOWERS.

ADJUSTED WINDS DOWN A FEW KNOTS PER LATEST OBS. HRLY TEMPS WERE
TWEAKED.

A COLD FRONT WILL CROSS THE REGION TONIGHT...WHILE AN UPPER TROF
APPROACHES FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED ACROSS THE REGION THIS EVENING...WITH SCATTERED SHOWERS
LINGERING OVERNIGHT. SOME OF THE THUNDERSTORMS THIS EVENING COULD
PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. THE COLD FRONT
WILL MOVE EAST OF THE REGION TUESDAY MORNING...WITH SCATTERED
SHOWERS POSSIBLE ALONG THE FRONT. A SECONDARY COLD FRONT/TROF
WILL THEN CROSS THE REGION DURING THE AFTERNOON. AT THE SAME
TIME...THE UPPER TROF AND A VORT MAX WILL CROSS THE REGION WITH
COOL TEMPERATURES ALOFT. SHOWERS/THUNDERSTORMS WILL REDEVELOP
TUESDAY AFTERNOON PARTICULARLY ACROSS NORTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA. DEPENDING ON THE AMOUNT OF DIURNAL
HEATING...THERE IS A CHANCE SOME OF THE THUNDERSTORMS TUESDAY
AFTERNOON COULD BE STRONG WITH HAIL AND GUSTY WINDS POSSIBLE.
LOW TEMPERATURES TONIGHT WILL GENERALLY BE IN THE UPPER 50S
ACROSS THE REGION. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE
LOWER 70S NORTH...TO THE UPPER 70S INTERIOR DOWNEAST WITH MID 70S
ALONG THE DOWNEAST COAST.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SHORT WAVE WILL EXIT INTO NEW BRUNSWICK TUESDAY EVENING. THERE
COULD BE SOME LINGERING SHOWERS ACROSS EASTERN PORTIONS OF THE
REGION THROUGH TUESDAY EVENING...THEN EXPECT PARTIAL CLEARING
ACROSS THE REGION TUESDAY NIGHT AS WEAK HIGH PRESSURE STARTS TO
BUILD IN. WEDNESDAY THROUGH THURSDAY A MID LEVEL TROUGH WILL
SLOWLY MOVE ACROSS THE AREA. THIS WILL KEEP UNSETTLED WEATHER
ACROSS THE REGION WITH A GOOD CHANCE FOR SHOWERS LATER WEDNESDAY
AND INTO THURSDAY.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MID LEVEL TROUGH WILL SLOWLY EXIT TO THE EAST THURSDAY NIGHT
THROUGH FRIDAY NIGHT WITH A CONTINUED CHANCE FOR SHOWERS. THE
TROUGH WILL MOVE EAST ON SATURDAY. A WARM FRONT WILL APPROACH THE
REGION LATE IN WEEKEND AND EARLY NEXT WITH CONTINUED UNSETTLED
WEATHER.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR CONDITIONS ARE EXPECTED EARLY TONIGHT...WITH LOCALLY
LOWER CONDITIONS IN ANY SHOWERS OR THUNDERSTORMS. THUNDERSTORMS
THIS EVENING COULD PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN.
CONDITIONS SHOULD LOWER TO MFVR LEVELS IN SPOTS LATER
TONIGHT...WITH LOCAL IFR CONDITIONS ALSO POSSIBLE...ALONG WITH A
CONTINUING CHANCE OF SHOWERS. VFR/MFVR CONDITIONS TUESDAY MORNING WILL
IMPROVE TO VFR LEVELS DURING THE LATE MORNING AND AFTERNOON.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL REDEVELOP TUESDAY
AFTERNOON PRODUCING REDUCED CEILINGS/VISIBILITIES AT TIMES. SOME
OF THE THUNDERSTORMS TUESDAY AFTERNOON COULD PRODUCE GUSTY WINDS
AND SMALL HAIL. EXPECT VFR CONDITIONS TUESDAY NIGHT INTO EARLY
WEDNESDAY. THURSDAY THROUGH SATURDAY EXPECT VARIABLE CONDITIONS TO
VARY BETWEEN VFR AND MVFR WITH MID LEVEL TROUGH SWINGING ACROSS
THE REGION.
&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS TONIGHT THROUGH TUESDAY. VISIBILITIES COULD BE REDUCED IN
SHOWERS/THUNDERSTORMS TONIGHT...WITH LINGERING SHOWERS POSSIBLE
TUESDAY. PATCHY FOG IS ALSO POSSIBLE TONIGHT THROUGH EARLY TUESDAY.

SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS TROUGH THE
PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORCROSS
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...NORCROSS
MARINE...NORCROSS/DUDA
Hazardous weather outlook, Jul 28, 4:14 AM EDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
414 AM EDT MON JUL 28 2008

MEZ001>006-010-011-015>017-029>032-291100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
414 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-291100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
414 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:51 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Washington2 hr
Jul 28, 11:24 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington51 min
Jul 29, 5:41 PM EDTSevere Thunderstorm WarningCARWashington34 min

Nearby

Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.